Alert archive / Missouri / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 200, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jul 3, 2001, 6:14 PM CDT for Mercer County, Missouri. It was in force for 61 min. 4 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 3, 2001, 6:14 PM CDT (23:14 UTC)
- Expired
- Jul 3, 2001, 7:15 PM CDT
- In force
- 61 min
- Issued by
- NWS Kansas City, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Mercer County, MO
The radar
The Des Moines radar (KDMX), 142 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 6:50 PM CDT | Thunderstorm Wind 52 E | Cainsville, MO | Law enforcement reported several large trees down. |
| Jul 3, 6:52 PM CDT | Thunderstorm Wind 57 E | Princeton, MO | |
| Jul 3, 7:00 PM CDT | Hail 1 | Cainsville, MO | |
| Jul 3, 7:02 PM CDT | Thunderstorm Wind 74 E | Princeton, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 3, 4:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.2 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 906 J/kg
- Mixed-layer CIN
- -281 J/kg
- Mixed-layer LCL
- 1335 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
177 WUUS53 KEAX 032314 SVRMCI MOC129-040015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 614 PM CDT TUE JUL 3 2001 THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MERCER COUNTY IN NORTH CENTRAL MISSOURI * UNTIL 715 PM CDT * AT 614 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER SALINE...OR ABOUT 13 MILES EAST OF LAMONI...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SOUTH LINEVILLE AT 630 PM CDT MERCER AT 635 PM CDT RAVANNA AT 645 PM CDT THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE QUARTER SIZE HAIL...AND WINDS IN EXCESS OF 60 MPH. FOR YOUR SAFETY...MOVE INDOORS AND STAY AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF LOW LYING AREAS. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4058 9378 4027 9376 4027 9338 4058 9338 SF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 4:30 PM CDT, 1 hour 44 minutes earlier.
Area forecast discussion, Jul 3, 4:30 PM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 430 PM CDT TUE JUL 3 2001 FORECAST CONCERNS: TRACK OF MINI-MCS THIS EVNG/TONITE AND LOCATION OF REDEVELOPMENT WED AND THU. OUTFLOW BNDRY LEFT BY LAST NITES NE/IA MCS MADE IT TO ABT THE MO RVR THIS MRNG. REMNANTS OF BNDRY HV LIFTED SLGTLY NORTH... XTNDG AND XTND ROUGHLY FRM LNK TO FNB TO STJ TO CDJ. MORE PRONOUNCED SYN SCALE SFC BNDRY XTNDS FRM HLC TO JUST NW OF LNK TO N OF DSM. WITH SFC TEMPS RISING WELL INTO 90S AND SFC DEWPOINTS IN THE 70S...LAPS IS INDICATING CAPES AOA 4000 J/KG. PRIND IS THAT CONVECT WL REFIRE WHERE OLD OUTFLOW BNDRY AND CDFNT AND SFC FNT INTERSECT IN SE NE/SW IA. WL BUMP POPS TO LIKELY IN NW CORNER OF CWA. BYND 24HRS...SFC FNT OVR NE AND IA TDA WL SAG SWD WITH MCS TONIGHT. SHORT TERM MODELS HV BEEN TO AGGRESSIVE WITH SWD PUSH OF FNTS AS OF LATE...SO PREFER MORE NRN PLACEMENT ALA NGM. CAP A LTL WEAKER TMRW AS SLGTLY COOLER AIR MVS INTO FA FRM NE. XPCT SFC BASED STMS TO REFIRE ALNG AND SOUTH OF MO RVR TMRW AFTN. ALSO MAY HV TO CONSIDER PCPN THREAT ACRS NRN ZONES AFT 06Z THU DUE TO ELEVATED...WAA-INDUCED NOCTURNAL CONVECT THAT MAY DEVELOP OVR IA. WL HAVE TO INTRO POPS INTO THURS FCST TO ACCT FOR NOCTURNAL ACTIVITY. AFT THU...UPR RDGG AND SFC RDGG SHULD DRY FA OUT FOR A SPELL. CAP STRENGTH SHULD PRECLUDE ANY TSTM DEVELOPMENT THRU EARLY SUN...THO NERN ZONES MAY EXPERIENCE GLANCING BLO FRM NOCTURNAL DEVELOPMENT BOTH FRI AND SAT NITES. MED RNG MODELS MV POTENT VORT MAX JUST NORTH OF FA SUN INTO MON. WL MAINTAIN POPS ON SUN AND INCLUDE FOR MON. THIS SHULD PUSH SLGTLY COOLER AIR INTO FA FOR EARLY NXT WEEK. AS FAR AS TEMPS ARE CONCERNED...WL SIDE WITH WARMER FWC VALUES THRU THE SHORT TERM. WL USE A BLEND OF UKMET/ECMWF/MRF 100 AND 85 DAM GRIDDT IN THE EXTENDED. .EAX... KS...NONE. MO...NONE. 24
In the hours before
Special weather statement, Jul 3, 1:00 PM CDT, 5 hours 14 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-041100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 100 PM CDT TUE JUL 3 2001 ...SEVERE THUNDERSTORMS POSSIBLE MAINLY THIS EVENING... FORECAST: SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP EARLY THIS EVENING ACROSS SOUTHEAST NEBRASKA...SOUTHWEST IOWA AND EXTREME NORTHWEST MISSOURI. THE STORMS WILL LIKELY DEVELOP INTO A SMALL THUNDERSTORM COMPLEX AND MOVE SOUTHEAST TO A KANSAS CITY TO CHILLICOTHE TO KIRKSVILLE LINE BY AROUND MIDNIGHT. THE THUNDERSTORMS WILL WEAKEN AS THEY CONTINUE SOUTHEAST TO A BUTLER TO SEDALIA LINE BY 3 AM. IN ADDITION...A FEW THUNDERSTORMS MAY DEVELOP LATE THIS AFTERNOON AND EARLY THIS EVENING ACROSS NORTH CENTRAL MISSOURI... NORTHEAST OF A PRINCETON TO MACON LINE. THE PRIMARY THREAT FOR ALL THUNDERSTORM ACTIVITY WILL BE LARGE HAIL AND DAMAGING WINDS. DISCUSSION: A SLOW MOVING COLD FRONT FROM NORTH CENTRAL KANSAS TO WESTERN IOWA WILL DRIFT SLOWLY SOUTHEAST INTO NORTHERN MISSOURI TONIGHT. THE FRONT WILL LIKELY TRIGGER THUNDERSTORMS AS IT ENCOUNTERS A VERY UNSTABLE AIR MASS. WEAK WIND FIELDS AND DIMINISHING INSTABILITY SUGGESTS THAT THE THUNDERSTORMS WILL WEAKEN BELOW SEVERE LIMITS AFTER MIDNIGHT. OUTLOOK: SCATTERED THUNDERSTORMS WILL BE POSSIBLE AGAIN ON WEDNESDAY AS THE COLD FRONT BECOMES STATIONARY THROUGH MISSOURI AND KANSAS. .THE NEXT CHANCE OF THUNDERSTORMS WILL BE THIS WEEKEND. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.CRH.NOAA.GOV/EAX. DB
Local storm report, Jul 3, 5:53 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
553 PM CDT TUE JUL 03 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0544 PM 3 W ROCKPORT MO .75 INCH HAIL
07/03/01 ATCHISON REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jul 3, 6:09 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
609 PM CDT TUE JUL 03 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0603 PM LIVONIA MO .75 INCH HAIL
07/03/01 PUTNAM REPORTED BY COOPERATIVE
OBSERVER.The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 5:34 PM CDT | Severe Thunderstorm Warning | EAX | Atchison | 41 min |
| Jul 3, 5:55 PM CDT | Severe Thunderstorm Warning | EAX | Putnam, Schuyler | 65 min |
| Jul 3, 6:10 PM CDT | Severe Thunderstorm Warning | EAX | Harrison | 65 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.